open access

Vol 16, No 2 (2009)
Case Reports
Published online: 2009-01-06
Get Citation

Ciprofloxacin induced acquired long QT syndrome in a patient under class III antiarrhythmic therapy

Anastasia Keivanidou, Christos Arnaoutoglou, Argyrios Krommydas, Georgios Papanikolaou, Konstantinos Tsiptses, Charalampos Chrisopoulos, Christos Kirpizidis
Cardiol J 2009;16(2):172-174.

open access

Vol 16, No 2 (2009)
Case Reports
Published online: 2009-01-06

Abstract

We report one case of cardiac arrest related to ciprofloxacin administration. One female patient (aged 70 years old) developed a marked QTc prolongation (QTc = 0.62 s) within 24 hours of ciprofloxacin administration, with documented torsades de pointes and recurrent syncope that required defibrillation. The patient was under amiodarone and sotalol therapy for atrial fibrillation, with no obvious QT prolongation prior to ciprofloxacin therapy. QT prolongation and subsequent torsades de pointes appeared only after initiation of ciprofloxacin and normalized after drug discontinuation. Even though ciprofloxacin is thought to be safer than other agents in its class, it may cause QT prolongation and torsades de pointes, particularly in high risk patients with predisposing factors.
Prolongation of the QT interval related to the effect of fluoroquinolones on rapid potassium channels (IKr) may result on potentially serious proarrhythmic effect, leading to torsades de pointes.

Abstract

We report one case of cardiac arrest related to ciprofloxacin administration. One female patient (aged 70 years old) developed a marked QTc prolongation (QTc = 0.62 s) within 24 hours of ciprofloxacin administration, with documented torsades de pointes and recurrent syncope that required defibrillation. The patient was under amiodarone and sotalol therapy for atrial fibrillation, with no obvious QT prolongation prior to ciprofloxacin therapy. QT prolongation and subsequent torsades de pointes appeared only after initiation of ciprofloxacin and normalized after drug discontinuation. Even though ciprofloxacin is thought to be safer than other agents in its class, it may cause QT prolongation and torsades de pointes, particularly in high risk patients with predisposing factors.
Prolongation of the QT interval related to the effect of fluoroquinolones on rapid potassium channels (IKr) may result on potentially serious proarrhythmic effect, leading to torsades de pointes.
Get Citation

Keywords

ciprofloxacin; torsades de pointes; amiodarone; sotalol; long QT

About this article
Title

Ciprofloxacin induced acquired long QT syndrome in a patient under class III antiarrhythmic therapy

Journal

Cardiology Journal

Issue

Vol 16, No 2 (2009)

Pages

172-174

Published online

2009-01-06

Bibliographic record

Cardiol J 2009;16(2):172-174.

Keywords

ciprofloxacin
torsades de pointes
amiodarone
sotalol
long QT

Authors

Anastasia Keivanidou
Christos Arnaoutoglou
Argyrios Krommydas
Georgios Papanikolaou
Konstantinos Tsiptses
Charalampos Chrisopoulos
Christos Kirpizidis

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk, Poland
tel.:+48 58 320 94 94, fax:+48 58 320 94 60, e-mail: viamedica@viamedica.pl